Kansas, 2003

Hail in Kansas, June 10, 2003

June 10, 2003 · NWS ICT · 6 events in 3 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 10, 2:41 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 10, 2:41 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT TUE JUN 10 2003

TNGT:
MUCH OF FCST WL RIDE ON ABILITY OF MODELS TO FCST FNTL PSN AND LLVL
JET. APPRS THAT THE SHRTWV MOVG INTO WRN OK WL CONT TO WEAKEN AND
LIFT ENE THRU TNGT.  SHORT RANGE MODELS...INCLD LCL ETA-KF SUG LVLL
JET WL BE WEAK AND VEERED IN ADVANCE OF WAVE.  BELIEVE MAIN ROUND OF
PCPN WL OCCUR THIS EVE AS WAVE APCHS...THEN LIMP ALG OVNGT DUE TO
LIMITED MSTR REPLENISHMENT.  RELATIVELY DEEP/SATURATED MSTR SUG VERY
EFFICIENT PCPN PROCESS, SO EXPECT DECENT QPF IN STORMS THAT DO
FIRE.  HOWEVER BECAUSE OF THE UNCERTAINTY THAT STG CONVECTION CAN BE
MAINTAINED OVNGT...HAVE OPTED TO NOT HOIST A FLOOD WATCH ATTM.
SHOULD PROFILERS INDC AN INCR/BACKING LLVL JET...EVE SHIFT WL HAVE
TO REASSESS THIS SCENERIO.

WED-WED NGT:
WITH SLOW MOVEMENT OF WAVE IN SE KS...PCPN MAY BE LINGERING AT THE
START OF THE PD. THE DRY AIR NEVER WORKS INTO SE KS...SO SOME
POTENTIAL FOR REDVLPMENT IN THE AFTN...AND DIDNT TIME QUALIFY
PCPN.  RESIDUAL MSTR AND WEAK WARM AIR/MSTR ADVCTN WL JUSTIFY KEEP
SML POPS GOING.

THU-SAT:
PRETTY MUCH KEEP STATUS QUO WITH FCST AS MSTR CONT TO LURK AROUND
THE AREA AND ANOTHER FNT MOVES THRU. BELIEVE ECMWF MAY BE ONTO
SOMETHING WITH DRYING WORKING INTO MUCH OF THE RGN SAT...WITH BEST
CHC OF PCPN EITHER THU NGT OR FRI.  GIVEN UNCERTAINTY AND
CONTINUITY...KEEP PCPN GOING ON SAT...BUT BELIEVE CHC MAY BE LIMITED
TO SE KS.

SUN-TUE:
FOR CONSISTENTY/COORDINATION PURPOSES...KEEP PCPN GOING IN SE KS ON
SUN.  LEFT REMAINDER DRY AS ECMWF SHOWS UPR RDG BLDG ACRS KS.  SOME
POTENTIAL FOR PCPN TO DVLP IN WRN NEB AND TRACK SE...BUT BELIEVE
THAT IS FAIRLY REMOTE ATTM...SPCLY ON SUN NGT-MON.  MAY BE A SLGTLY
BETTER CHC MON NGT...BUT GIVEN UNCERTAINTY...OPTED TO KEEP THINGS
DRY FOR NOW.

FCSTID =   17/HOWERTON
ICT   65  88  68  88 /  40  10  30  20
HUT   64  88  68  88 /  20  10  30  20
EWK   65  87  67  87 /  30  10  30  20
EQA   65  87  67  86 /  40  10  30  20
WLD   67  89  69  89 /  50  10  30  20
RSL   61  88  64  86 /  10  10  20  20
GBD   62  88  66  86 /  10  10  20  20
SLN   63  86  67  86 /  10  10  30  20
MPR   65  87  67  87 /  30  10  30  20
CFV   69  87  69  86 /  80  30  30  20
CNU   67  85  66  85 /  60  20  30  20
K88   67  85  66  85 /  60  20  30  20

.ICT...
KS...NONE.
Hazardous weather outlook, Jun 10, 4:27 AM CST, 10 hours 48 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
527 AM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FOR
LOCATIONS EAST OF THE KANSAS TURNPIKE. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND SEVERE WINDS.

PERSISTENT SOUTHERLY WINDS HAVE TRANSPORTED JUICY GULF MOISTURE INTO
THE MIDWEST. A FRONTAL BOUNDARY IS EXPECTED TO MOVE INTO THE AREA
TODAY. THIS SURFACE FEATURE SHOULD PROVIDE THE FOCUS FOR SCATTERED
STORMS THIS AFTERNOON. ALTHOUGH WIND SHEAR IS NOT THAT IMPRESSIVE
THERE IS ENOUGH INSTABILITY FOR A FEW SEVERE STORMS, ESPECIALLY OVER
SOUTHEAST KANSAS.  THESE SAME AREAS WILL CONTINUE TO HAVE A THREAT
FOR THUNDERSTORMS TONIGHT, AS THIS FRONTAL BOUNDARY LINGERS AROUND
THE AREA. STRONG LOW LEVEL WINDS JUST OFF OF THE SURFACE WILL ALLOW
THESE STORMS TO CONTINUE, BY PUMPING MOISTURE INTO THE AREA. ALONG
WITH ISOLATED SEVERE HAIL AND WIND, THESE STORMS MAY PRODUCE FAIRLY
HIGH RAINFALL RATES. THEREFORE LOCALIZED FLOODING MAY ALSO BE THREAT
FOR LOCATIONS THAT EXPERIENCE A STRONG STORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A THREAT FOR THUNDERSTORMS WILL EXIST WEDNESDAY THROUGH SATURDAY AS
A NUMBER OF WEAK UPPER WAVES TRACK ACROSS THE MIDWEST. WITH ABUNDANT
MOISTURE IN PLACE, ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL
TO BECOME SEVERE. IT WILL BE DIFFICULT TO PIN DOWN THE EXACT TIMING
AND LOCATION OF THESE DISTURBANCES MORE THAN A DAY IN ADVANCE. SO
CONTINUE TO CHECK BACK FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
OVER SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

The radar

The Topeka radar (KTWX), 138 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Allen

When
June 10, 3:15 PM CST
Where
Allen County, 3 mi W of Iola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.917, -95.450

Hail, Woodson

When
June 10, 3:15 PM CST
Where
Woodson County, 6 mi S of Yates Center
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -95.733

Hail, Allen

When
June 10, 3:19 PM CST
Where
Allen County, Iola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.400

Hail, Allen

When
June 10, 3:20 PM CST
Where
Allen County, Iola
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.400

Hail, Allen

When
June 10, 3:21 PM CST
Where
Allen County, Iola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.400

Hail, Chase

When
June 10, 3:30 PM CST
Where
Chase County, Matfield Green
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.167, -96.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361035, 5361036, 5361037, 5361038, 5361039, 5361040.